Apr 6, 2004
I have been recently considering restarting meds and have several questions. I took meds from diagnosis in 1995 till about 2001 and then stopped. Since then my t-cell count has hovered around 450 and viral around 20-40k. Most recently after a move and new doctor, I have had one test results t-cell 350 load 80,000. I have also been having reoccuring ear canal infections and small sore spots in my mouth and white stripes on the side of my tounge. My previous practitioner saw the white stripes and did not offer an explanation but did say that it was not Luekoplakia or thrush. My new dodctor took one look and said Luekoplakia. (no tests). Anyway something is up so I am considring meds and I have no resistance indicated from a test. I wanted to take Viread, Epivir with something else. HE told me I couldn't take 3tc and Viread together apparently they don't work well together. he suggests I take Sustiva and Combivir. I am concerned about AZT because it's old and has a more toxic reputation in the long haul Myopothy, Anemia etc. and I'm worried about Sustiva's effects on my brain beacause I am staring a new intense training program for a promotion a work. I also have had almost every side effect with all my previous meds Crixivan Viracept Fortavase paired with epivir and Zerit at different times. Could you dicuss with me the disadvantages of starting a regimine by gradual introduction, for instance starting with a half a pill of each med for a couple of days then three quarters eventually to a full dose over the course of a week or two? I would, if I could like to introduce the drugs to my system gradually to limit some of the initial side effects. I have heard the Viramune has a gradual dosing schedule. What would be wrong with doing that with any drug?
Response from Dr. Lee
Your first question appears to be what is going on concerning your tongue, etc. I should tell you that I have never biopsied a tongue to determine leukoplakia, because it is such a straight-forward clinical (ie office visit) diagnosis. Your difficulty is compounded because one doc says nay while the other says yeh. From your description, and the fact that your t-cells are about 350,I would tend to think yes.
You have said that you have no resistance, but some resistance may be missed if the tests are done when you are not on medicines. Assuming that you were previously on a successful combination therapy and did not have any resistance at the time you stopped, you should be ok now.
As far as your choice of medications: AZT "old and has a more toxic reputation Myopothy, Anemia etc." I am not sure what OLD has to do with it, many of our "old" meds work very well. A fairly low percentage of folks have anemia associated with AZT therapy today because of the lower doses. (In the 1980's we dosed with 1200 mg daily and a much higher proportion, up to twenty-five percent, developed anemia. Myopathy is a problem for some folks, but then some folks develop neuopathy on Zerit or pancreatitis on Videx.
You are "worried about Sustiva's effects on your brain" which is a potential problem. If you were not going to be involved in a new program at work, I would suggest trying it and then changing if necessary. Since you do have the potential for some memory and sleep disturbances, especially during the early going with Sustiva, you may want to try Viramune if you go with that nonnucleoside class. Otherwise, you may want to consider a protease inhibitor instead of the Sustiva.
Epivir and Zerit make a good nucleoside combination to add to your non-nucleoside or protease inhibitor. There is a question about more long term mitochondrial changes with Zerit than with the other nucleosides (such as AZT, Viread, Ziagen, etc.), however that is not always a concern. If you did well on that combination in the past, and have no evidence of resistance, go for it!
Finally, you ask about gradual introduction of meds. Generally it is better to start at full doses (even for Viramune) because it gives the virus less opportunity to develop resistance to a non-therapeutic (low) level of medicine. So, except in very unusual circumstances, I would not recommend a slow introduction of these medicines.
Talk to your doc.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Severe Chest Pain And Vaginal Bleeding
- Are Condoms Provided By Sex Workers Are Safe?
- Are Lower Abdominal Pain And Painful Urination Signs Of HIV Or Stds?
- Both Partners Have Mouth Ulcers Hiv Risk
- Chest Pain, High Liver Enzymes Associated With Acute Hiv
- Do Some People With Aids Have Undetectable Antibodies?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.